Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Ways To Prevent Mitochondrial Toxicity

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Mitochondrial Toxicity

...muscle weakness in people taking AZT. It is probably the cause of "fatty liver" (hepatic steatosis) and high levels of lactic acid that can be caused by all of the nukes. Unfortunately, there is very little research on how much mitochondrial damage each ARV causes to different parts of the body. We also don't know which combinations of drugs cause the most MT. Researchers know how to measure the number of mitochondria in different cells,...
Ask the Experts

What can I do to prevent mitochondrial toxicity?

Nelson: I am taking Zerit+Kaletra+Epivir and am very aafraid of this thing I keep hearing about called mitochondrial toxicity. What are the symptoms and what supplements or things can I take to prevent it? I want to get off Zerit but my doctor does...
Nelson Vergel, B.S.Ch.E., M.B.A.

Response from Nelson Vergel, B.S.Ch.E., M.B.A.

Program for Wellness Restoration
...inhibitors of pol gamma, although the other NARTIs exert some influence as well. To date, researchers have not studied the extent of mitochondrial damage when anti-HIV medications are combined, which is standard practice for most individuals... Read more »

Mitochondria - one more time.

Dr. Henry:I am sending these two questions on behalf of two very good friends of mine.In regard to those HIV meds that "do" cause damage to the mitochondria - how long (in months or years) does it take for the damage to become irreparable?What are...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...For most patients the mitochondrial damage is reversible (often slowly) after the offending drugs have been stopped. In cases where fat cell damage has been severe there Read more »

Growing concern around mitochondrial toxicity

I have been on truvada and sustiva for 9 months and for the past few weeks have been experiencing muscle aches and weakness in both legs and arms. I also have had 'muscle twitching in my leg muscles when lying still in bed. I have also been feeling...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...lactic acid levels, liver enzymes, and electrolyte/renal tests are useful for checking for significant metabolic problems due to mitochondrial toxicity. The rate of serious metabolic/mitochondrial toxicity on Truvada + Sustiva has been low (<... Read more »

mitochondrial toxicity

if it is thought that some nukes cause mitochondrial toxicities/deficiencies. can these problems interfere with the muscles ability for strenght and growth, ie. the ability to weight train?reason being is that I have had extensive fat loss on my...
Keith Henry, M.D.

Response from Keith Henry, M.D.

University of Minnesota, School of Medicine
...There have been some reports of impaired/slowed muscle recovery in the setting of mitochondrial toxicity. In addition, I have cared for some patients who report and have exhibited that phenomenon. It seems to be variable and is often Read more »
Articles
Project Inform

Mitochondrial Toxicity and Lactic Acidosis Fact Sheet

...this enzyme synergistically (where 1+1 = more than 2). At least one group of researchers claims d4T is most commonly related to mitochondrial damage in people, though others do not accept this finding. Early results from a small study show that... Read more »
The Body

The Dangers of Mitochondrial Toxicity: An Update From the 1st International Workshop on HIV & Aging

...the nucleoside analog class of antiretrovirals, which includes Retrovir (zidovudine, AZT) and Zerit (stavudine, d4T), cause mitochondrial toxicity that is associated with subcutaneous fat loss (lipoatrophy), muscle weakness (myopathy), and... Read more »
Seattle Treatment Education Project

Mitochondrial Damage

...The topic of mitochondrial damage is gaining more and more press as a potential side effect of anti-HIV medication. Simply put, the mitochondria are the "energy Read more »
The Well Project

Caring for Your Liver if You Have HIV/AIDS

...associated with liver damage. NRTIs can have negative side effects that may lead to liver problems. One such side effect is mitochondrial toxicity. Mitochondria are inside of cells and produce energy by breaking down sugars and fat. At the same... Read more »
Connect With Others

Lost

Posted by LostNconfused, 5 Replies
I tested positive 3 days before Christmas and I think I am still numb to the fact. I haven't told any friends or family because I really don't know how and most are judgemental and I'm sure will walk away. But I guess if they do, then I didn't need... Read more »

Excessive Mastubation

Posted by Anonymous, 5 Replies
Ever since I found out that I'm poz, I've been spending a lot more time mastubating. Is that normal? Or could it be because of the amount of time I've been spending reading posts about sexual issues? Pleasing myself has become an every day thing... Read more »

Is there any way to sell unused meds?

Posted by readyandwilling, 5 Replies
After having received three months of Fuzeon from the pharmacy, my doctor switched my medication. I know that I can donate the meds to organization. But, I'm financially strapped and could use a few extra bucks. Is there a legal way of doing this? Read more »

is aids way worse than hiv

Posted by Anonymous, 3 Replies
everything i read or at least the best news relates to hiv it says nothing about AIDS. Read more »